Patient & Visitor InformationContact Us
  • Treatment Locations

    Rhode Island Hospital  

    APC Building  

    Providence, RI 02903

    866-401-0002  

    . . . . . .

    The Miriam Hospital  

    164 Summit Avenue  

    Providence, RI 02906

    866-401-0002  

    . . . . . .

    Newport Hospital  

    11 Friendship St  

    Newport, RI 02840

    401-845-1646

  • Peripheral Nervous System Changes

  • Some types of chemotherapy can damage the cells of your peripheral nerves. This is called peripheral neuropathy. Most problems get better within a year after chemotherapy, but some may last longer. Your doctor or nurse will monitor for signs of neuropathy.

    What to do:

    • Inform your doctor is you experience any of the symptoms listed below before you start chemotherapy. Some people with health conditions like diabetes have preexisting neuropathies.

    • Be careful when handling sharp objects such as scissors or knives.

    • Always wear good supportive shoes/sneakers. Do not go barefoot. If you step on an object, you may not feel it if you have numbness or decreased sensation in your feet.

    • Be careful not to burn or cut yourself. Wear potholders when handling hot foods and wear gloves when washing dishes or gardening.

    • Avoid bath water that is too hot or cold.

    • Inspect your skin, especially your arms, fingers, legs and toes, for cuts, abrasions and burns.

    • Your doctor can prescribe pain medicines for your peripheral neuropathy. Sometimes physical and occupational therapy can be helpful.


    Call your doctor or nurse if:

    • You experience tingling, burning, weakness, or numbness in your hands or feet; feel colder than normal; feel clumsy; lose your balance; experience shaking or trembling; hearing loss; trouble picking up objects or buttoning your clothes; memory problems; constipation; heartburn or any other unusual symptoms.

    • Please call right away if you notice any symptoms. It is important to treat these problems as soon as possible. Sometimes your doctor will adjust the dose of your chemotherapy or suspend treatment to prevent neuropathy from getting worse or becoming permanent.